The best over the counter sleeping pills UK
Drug reviews

Best Over the Counter Sleeping Pills UK

Spread the love

Insomnia is a common sleep disorder, which is characterised by a difficulty in getting to sleep or maintaining the sleep (waking up at night or early in the morning). Sedative antihistamines can be used as a temporary aid to help with sleeping problems. In this post, I will review all over the counter sleeping pills (OTC) available in the UK. All of the non-prescription sleeping pills available in the UK contain sedative antihistamines. The following will be discussed:

  • Review of sedative antihistamines used in over the counter sleeping products
  • Common side effects of sedative antihistamines
  • Tolerance and addiction to OTC sleeping products
  • Who should not take over the counter sleeping aids
  • Review of all brands of over the counter sleeping pills
  • Review of generic sleeping products and ‘cold and flu’ products containing sedative antihistamines
  • Use of chlorphenamine as a sleeping aid
  • Availability of melatonin in the UK

What causes insomnia?


Many factors can cause insomnia. Some common include stress and anxiety. Changing your sleeping habits should always be considered before trying sleeping pills. There are plenty of online resources, including NHS and Mind websites which offer some excellent tips on improving your sleep.

Over the counter sleeping pills UK: active ingredients

All products available over the counter ‘for sleeping’ contain sedative antihistamines as the main active ingredient. Two sedative antihistamines used in the formulation of sleeping pills in the UK are diphenhydramine and promethazine

Both diphenhydramine and promethazine belong to a group of first-generation antihistamines. The main side effects associated with the use of 1st generation antihistamines is drowsiness and sedation, which is mainly due to ability f this group of drugs to cross the blood-brain barrier (BBB) and has its effect. BBB typically stops harmful toxins, pathogens and drugs to reach the brain.  

The second generation of antihistamines, for example, loratadine and cetirizine, which can also be purchased over the counter for the treatment of allergies cross the blood-brain barrier in significantly smaller amounts as compared to the first generation of antihistamines. Dizziness is, therefore, an infrequent side effect of those antihistamines. Generally, the second generation of antihistamine is classified as no drowsy antihistamines.

Sedative antihistamines: common side effects

People who take sedative antihistamines may experience side effects.

The table below list possible common side-effects which may be experienced when taking over the counter sleeping pills containing sedative antihistamine. No frequency information is given for promethazine (common / very common / rare).

Diphenhydramine

Promethazine

FatigueDrowsiness, confusion, dizziness, headaches
Sedation, drowsiness, dizzinessDry mouth and throat, stomach upsets
Dry mouth and throat

Tolerance and addiction

Are over the counter sleeping pills addictive?

There is no information or evidence to suggesting that over the counter sedative antihistamines such as promethazine and diphenhydramine are addictive.

Tolerance to sleeping products

Over the counter sleeping pills containing diphenhydramine and promethazine have some role in the short-term management of sleeping difficulties. However, it has been documented that when used regularly, tolerance develops rapidly (Vande Griend, Anderson, 2003), within a few days of starting the treatment. In simple words, this means that you are less likely to get benefit from the treatment, for example, help in falling asleep when antihistamines are taken regularly.

Over the counter sleeping pills UK: differences between drugs

The main difference between both drugs from patient’s choice perspective is the duration of action. There is no strictly defined duration of action for each antihistamine; however, it is estimated that:

  • Sleeping products containing diphenhydramine last between 4-8 hours
  • Sleeping products containing promethazine last between 8-12 hours

The above figures are just an estimate. Patients are usually advised that they may feel sleepy and drowsy in the morning after taking any of the sedative antihistamines.

Who should not have over the counter sleeping tablets?

The following patients should not take sedative antihistamines:

  • Patients outside of licensed age group (see details for each specific products)
  • Patients who take monoamine oxidase inhibitors (MOI) or recently stopped taking MOI (in the last 14 days)

Additionally, there are several ‘cautions’ on the use, which are related to different conditions, for example, asthma, narrow-angle glaucoma, epilepsy or medication that is taken, for example, tricyclic antidepressants, like amitriptyline. For more information, please read product information leaflet or speak to the pharmacist before the use.

Where to buy over the counter sleeping pills UK?

All products containing diphenhydramine and promethazine are classified as pharmacy-only medicines (P). P products can only be sold from registered pharmacies, including online chemists. P medicines need to be requested from the pharmacy counter as they are not available for self-selection by customers.

What is the best over the counter sleeping pill in the UK?

There is no evidence to suggest promethazine is superior to diphenhydramine and vice versa. Both drugs get quickly into the body and cause sedation and drowsiness. Promethazine stays in the body for longer, giving possibly longer sedation time. With this in mind, Phenergan Night Time and Phenergan 25mg (each tablet contains 25mg of promethazine) may be the best over the counter sleeping pill UK. 

The best over the counter sleeping pills UK options

Diphenhydramine containing, the best sleeping pills UK

1. Nytol Original and Nytol One a Night

The best over the counter sleeping pills UK - Nytol range

Nytol is probably the most known brand of over the counter sleeping aids. Nytol contains diphenhydramine hydrochloride as an active ingredient. Nytol Original and One a Night is available only from pharmacies.

Nytol is available in two forms:

  • Nytol Original: each tablet contains 25mg of diphenhydramine hydrochloride.
  • Nytol One a Night: each tablet contains 50mg of diphenhydramine hydrochloride.
Nytol: restrictions on age and duration of the use

Nytol Original and Nytol One A Night can be used by children and adults over 16 years of age. Nytol should not be used for more than two weeks without getting advice from a doctor.

Can you use Nytol in pregnancy or when breastfeeding?

Nytol is not recommended during pregnancy. Diphenhydramine is excreted in the breastmilk; however, the effect on infants is unknown. Customers who breastfeed and want to use Nytol need to speak to their GP before using Nytol.

2. Nytol One a Night alternative products

Over the counter sleeping - diphenhydramine products

Customers can purchase several equivalent products from different pharmacies which contain 50mg of diphenhydramine. In fact, the products listed below are made by the same company (Omega Pharma Ltd), which makes Nytol One A Night. Essentially, it is the same drug, packed and marketed for different pharmacies and sold at a considerably lower price: 

  • Galpharm One a Night Sleep Aid 50mg Tablets
  • Numark Sleep Aid 50mg Tablets
  • Superdrug One-A-Night Sleep Aid 50mg Tablets
  • Sleepeaze 50mg Tablets
  • Morrisons One-a-Night Sleep Aid 50mg Tablets
  • Tesco Health Sleep Aid 50mg Tablets

The same restriction on the use applies to all products listed above.

3. Nytol Original alternative products

It may come at no surprise that the same producer also makes some Nytol Original alternative products. The same age restrictions and limits on the use apply to all products listed below.

  • Numark Sleep Aid 25mg Tablets
  • Superdrug Sleep Aid 25mg Tablets
  • Sleepeaze 25mg Tablets
  • Asda Night Time Sleep Aid 25mg Tablets
  • Morrisons Sleep Aid 25mg Tablets
  • Tesco Sleep Aid 25mg Tablets

4. Over the counter sleeping aids: Nytol liquid

Although I am reviewing the availability of over the counter sleeping pills, I wanted to mention that Nytol, which contains diphenhydramine, is also available as a temporary aid for sleeping problems in the form of liquid. Learn more about Nytol liquid.

5. Panadol Night (Panadol NightPain)

Panadol Nigh Pain - over the counter sleeping aid

Panadol Night contains two active ingredients: paracetamol and diphenhydramine. It is a pharmacy only medication licensed for ‘short-term’ treatment of pain experienced at the bedtime. Wide range of conditions which cause difficulty in getting to sleep can be managed with Panadol Night, for example:

  • Toothache
  • Backache
  • Muscle pain 
  • Headache 
  • Period pains 

There is nothing unusual about this product. Each tablet contains 500mg of paracetamol and 25mg of diphenhydramine (equivalent amount of diphenhydramine to Nytol Original). Maximum of two tablets can be taken at night. 

Who can use Panadol Night?

Panadol Night can be used by children and adults over 16 years of age for the maximum duration of 7 days.  

6. Cold and flu products containing diphenhydramine 

Several cold and flu cough products contain diphenhydramine for management of ‘cold and flu’ symptoms at the same time to help with sleeping. These come in the form of tablets or liquid. A common brand of cold and flu tablets containing diphenhydramine: 

  • Benylin Day & Night Tablets: a combination of paracetamol with pseudoephedrine hydrochloride (day tablets) or diphenhydramine hydrochloride (night tablets.
  • Benylin Four Flu tablets: the same combination of drugs as in the above product.  

Promethazine-containing, the best over the counter sleeping pills UK

Two brands of promethazine sleeping aid products available in the UK are:  

  • Sominex 
  • Phenergan Night Time 
  • Phenergan (10mg and 25mg)

1. Sominex sleeping tablets

Sominex - over the counter sleeping tablets containing promethazine

Sominex is a pharmacy-only medication used temporarily as a sleeping aid. Each Sominex tablets contains 20mg of Promethazine hydrochloride. 

Who should not use Sominex? 

Patients groups who should not use Sominex (promethazine) include: 

  • Patients taking an antidepressant Monoamine oxidase inhibitors (MAOIs) or who recently stopped the treatment with MOI (in the last 14 days)
  • Patients with Central Nervous System (CNS) Depression 
  • A patient who is allergic to promethazine all any of the ingredients found in the formulation of Sominex tablets. 
Sominex: restrictions on age and duration of the treatment

Sominex is licensed for children and adults who are 16 years or older

Maximum recommended duration of the treatment is seven days. Patients should seek medical advice if longer use is required. 

Can you use Sominex in pregnancy or when breastfeeding? 

Women who are pregnant or breastfeeding should speak to their doctor before using Sominex. 

2. Phenergan Night Time sleeping tablets

Phenergan Night Time - OTC sedative histamine contains promethazie

Phenergan Night Time is another pharmacy-only medication used as a sleeping drug. Phenergan Night Time contains 25mg of promethazine per pill (slightly more than Sominex). 

Phenergan Night Time can be used by children and adults over 16 years of age. The same restrictions on the use apply to Phenergan Night-Time as with previously reviewed Sominex. Similarly to Sominex, patients who want to use Phenergan Night time for more than seven days should contact their GP to discuss the treatment. 

Can you use Phenergan Night Time in pregnancy or when breastfeeding? 

Please contact your GP for more advice. Generally, Phenergan should not be used in pregnancy unless a GP decided that the treatment is essential. 

3. Phenergan 10mg and Phenergan 25mg 

 

Phenergan 10mg and Phenergan 25mg sleeping pills - contain promethazine

Promethazine is also available as Phenergan 10mg and 25mg tablets. The main active ingredient in both products is promethazine, 10mg per tablet and 25mg per tablet. Both products are pharmacy-only medicines. Not all pharmacies may display Phenergan 10mg or 25m on display. You may need to ask a member of a pharmacy team to get it from the dispensary, should you wish to purchase this product. 

Phenergan vs Phenergan Night-Time

The first question that can come to your mind is: What is the difference between Phenergan Night and Phenergan?, since both products contain the same active ingredient. Differences in both products related to: 

  • Licensed use (what conditions can be treated) 
  • Age restrictions on the use
  • Restrictions on the use duration  
  • Number of tablets per box 
  • Price  

The table below highlights all the above differences between Phenergan Night-Time and Phenergan tablets. 

Phenergan Night TimePhenergan tablets
Active ingredient

Promethazine

Promethazine

Amount of active ingredient per tablet

25mg

25mg or 10mg

Licensed treatment

Insomnia only

Allergic conditions, antiemetic (to stop nausea), insomnia in children and adults
Age restrictions on the use16 years and aboveFor insomnia: from 5 years of age*.
Maximum treatment duration7 days. Seek medical advice after.7 days. Seek medical advice after.
Number of tablets per box

14 tablets

56 tablets

Price

£4.80

£7.99**

Price per tablet

£0.34

£0.14

 * Phenergan Elixir is licensed for children age 2-5 years. 

** Recommended retail price (RRP) taken from C&D (09/2020)

I discussed the use of Phenergan liquid as an antihistamine for children in one of my previous posts. 

4. Phenergan alternative products 
Generic promethazine 10mg tablets

Generic promethazine 10mg sleeping pills

Promethazine 10mg tablets are available as pharmacy-only medication in a ‘generic’ form (Genesis Pharmaceuticals). Genesis promethazine has the same licensed use (allergies, anti-sickness and sleeping aid), age restrictions and maximum recommended duration of the use as Phenergan tablets. 

5. Cold and flu products containing promethazine

Promethazine is used as one of the main active ingredients in a combination of products which are used to relieve the ‘cold and flu’ symptoms. ‘Cold and flu’ products containing promethazine come in the form of capsules and liquid. 

The most popular brand of promethazine containing product is Day & Night Nurse Capsules available as a combination pack (Day and Night capsules), Night Nurse Capsules or Nigh Nurse liquid. When used as ‘cold and flu’ product, the ‘night’ capsule contains a combination of promethazine, dextromethorphan (to stop the cough) and paracetamol (reduce temperature, helps with fever symptoms and aches).

Night Nurse equivalent brands, which contain the same active ingredient includes: 

  • Fedril Night Cold and Flu, Oral Solution
  • Lloyds Pharmacy Night Cold and Flu Relief, Oral Solution
  • Numark Night Cold and Flu, Oral Solution
  • Boots Night Cold & Flu Relief Oral Solution

Over the counter Chlorphenamine (Piriton) for sleeping

Can you use Piriton allergy tablets for sleeping?

Can you use chlorpheniramine (brand name: Piriton) as a sleeping aid product? 

Similarly, to promethazine and diphenhydramine, chlorphenamine is classified as 1st generation antihistamine. As we established earlier, 1st generation antihistamine causes drowsiness and sedation. Sedation is listed as very common side effects of chlorphenamine tablets. 

In the UK, chlorphenamine is a pharmacy-only medication, which can be purchased for the symptomatic management of allergic conditions, for example, hayfever, insect bites or food allergies. 

Although chlorphenamine may be of some use to help with insomnia, this use is outside of the product license.

Can you get melatonin over the counter in the UK?

Melatonin is the most popular sleeping aid product in the USA available without a prescription. Melatonin is a hormone, which is secreted at night in the brain. Melatonin cause fewer side effects (compared to sedative antihistamines) and has shown to improve insomnia (Costello et al., 2014). 

In the UK melatonin is prescription-only medication (POM). Most commonly brand used in the UK is Circadin, which comes in the form of prolonged-release tablets (2mg of melatonin per tablet). The newest POM melatonin to enter the UK market is Slenyto, which also comes in the form of prolonged-release tablets (1mg and 5mg of melatonin per tablet). 

Circadin is licensed for short term-management of insomnia in adults over 55 years of age. So far, it has been prescribed (unlicensed use) for the treatment of insomnia in children. 

However, newly launched Slenyto tablets are licensed for the treatment of insomnia in children and adolescents aged 2-18 with Autism Spectrum Disorder (ASD) and Smith-Magenis syndrome. Because of the differences in the license, Slenyto will now become the first-line drug in the treatment of insomnia in children as specified above.

Are sleeping pills for me?

Sleeping aids may be suitable for some as a temporary solution to their sleeping problem. Long term safety of sleeping products has not been evaluated, hence the restrictions on the use. Few important points to consider before using over the counter sleeping pills:

  • What causes your sleeping problems?
  • Have you tried changing your sleeping habits?
  • Do you suffer from insomnia often?
  • Are you taking any other medication?
  • Do you have any other underlying conditions?
  • Are you aware of other side effects caused by sleeping pills?
  • Are you using sleeping pills regularly?

Always read the product information leaflet before using any over the counter medication and speak to your doctor if you have insomnia regularly.

Over the counter sleeping pills: herbal products

Customers have a good choice of herbal products, which can be used as an aid to help with sleeping problems. Herbal remedies are based on traditional use. The most common herb used is valerian. The effectiveness and availability of herbal products in the management of insomnia will be subject to a separate review.

Sale
Nytol Herbal Simply Sleep One A Night Tablets for sleeping
1,871 Reviews
Nytol Herbal Simply Sleep One A Night Tablets - Traditional Herbal Remedy Used for Sleeplessness Relief - 21 Tablets
  • Use for a restful night’s sleep: Traditional herbal remedy with Valerian root extract
  • Used for its sleep-inducing propeties: Traditionally used for temporary relief of sleep disturbances to allow for a good night sleep
  • Based on natural active ingredients: Contains Valerian root extract which has calming effects based upon long-standing use as a traditional remedy

Over the counter sleeping pills UK: FAQ

What is the most powerful over the counter sleeping pill?

There is no single most powerful over the counter sleeping pill. Two sedative antihistamines used as sleeping pills in the UK are promethazine and diphenhydramine. Promethazine works longer 8-12 hrs giving possibly a longer sedative effect.

Is it safe to take diphenhydramine every night?

When purchased over the counter diphenhydramine is used as a temporary aid to sleeping problems, restricted to 14 days use. Long term effect of diphenhydramine is not fully known.

How many mg of diphenhydramine should I take for sleep?

The maximum recommended dose for diphenhydramine is 50mg to be taken at night.

Can you buy sleeping pills over the counter UK?

Sedative antihistamines (promethazine and diphenhydramine) can be purchased in the UK over the counter as an aid to the relief of temporary sleep disturbance.

Why is melatonin banned in the UK?

In contrast to the USA, melatonin is not available in the UK over the counter. Melatonin is prescription-only medication in the UK and can be prescribed by a doctor.

Is melatonin prescribed in UK?

Melatonin is a prescription-only medication in the UK available for the management of insomnia. Circadin brand of melatonin is licensed for adults over 55 years of age, whereas Slenyto brand in children and adolescents aged 2-18.

References:

Costello RB, Lentino CV, Boyd CC, et al. The effectiveness of melatonin for promoting healthy sleep: a rapid evidence assessment of the literature. Nutr J. 2014;13:106. Published 2014 Nov 7. doi:10.1186/1475-2891-13-106 Available at: https://dx.doi.org/10.1186%2F1475-2891-13-106 Accessed on 05/09/2020

Daneman R, Prat A. The blood-brain barrier. Cold Spring Harb Perspect Biol. 2015;7(1):a020412. Published 2015 Jan 5. doi:10.1101/cshperspect.a020412 Available at: https://dx.doi.org/10.1101%2Fcshperspect.a020412 Accessed on 03/09/2020

Vande Griend, Anderson (2003). Histamine-1 receptor antagonism for treatment of insomnia. Available at: https://www.ncbi.nlm.nih.gov/pubmed/23229983 Accessed on 30/03/2019

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *